Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Having children
May 5, 2008

Hi

I have recently started treatment for approx. 1 mth now and taking stocrin and avocomb. I was told that i should avoid getting pregnant. Can i change my meds and if so what are your suggestions. cd4 is 240

Response from Dr. McGowan

Yes, you have been told correctly. Stocrin (efavirenz/Sustiva) can cause birth defects and should not be used during pregnancy. The risk is especially high during the first trimester (first 3 months of pregnancy). It is recommended that all women who can become pregnant and are taking Stocrin/Sustiva use birth control, preferably non-hormonal (such as a condom or diaphragm). Other anti-HIV medications that should not be used during pregnancy include nelfinavir (Viracept) due to certain impurities that have been found in the preparation, the combination of Zerit (stavudine)/Videx (didanosine), or zalcitabine (Hivid). Viramune (nevirapine) should not be initiated in pregnant women with CD4 counts below 250 due to an increased risk of hepatitis and hypersensitivity (severe allergic) reactions. There are safer alternatives that could be considered, you should discuss your plans and the options with your health care provider. It is very important that your viral load be fully suppressed to decrease the risk of transmission of HIV during pregnancy and at delivery. Good luck, Joe


Previous
I can't afford my meds.anymore
Next
Side Effects

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement